Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 170, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2005, 9:02 PM CDT for Walsh County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2005, 9:02 PM CDT (02:02 UTC)
- Expired
- Jul 19, 2005, 9:32 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 9:15 PM CDT | HAIL 1.75 | 3 Ne Minto, ND | SECOND TIME GOLFBALL HAIL FELL. GRAIN CROP FLAT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 3368 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 200203 SVRFGF NDC099-200245- /O.NEW.KFGF.SV.W.0170.050720T0202Z-050720T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 902 PM CDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF GRAFTON * UNTIL 945 PM CDT. * AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED NEAR VOSS...OR 7 MILES SOUTH OF GRAFTON...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARSAW AT 910 PM OAKWOOD AT 915 PM DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. LAT...LON 4839 9758 4821 9752 4824 9717 4852 9718 $$ TG
2 follow-up statements
000 WWUS53 KFGF 200215 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 915 PM CDT TUE JUL 19 2005 NDC099-200245- /O.CON.KFGF.SV.W.0170.000000T0000Z-050720T0245Z/ WALSH ND- 915 PM CDT TUE JUL 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR SOUTHEASTERN WALSH COUNTY... AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THE STORM WAS LOCATED 2 MILES NORTHWEST OF WARSAW... OR 8 MILES SOUTHEAST OF GRAFTON...MOVING TO THE EAST AT 35 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4839 9758 4821 9752 4824 9717 4852 9718 $$ TG
000 WWUS53 KFGF 200232 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 933 PM CDT TUE JUL 19 2005 NDC099-200243- /O.CAN.KFGF.SV.W.0170.000000T0000Z-050720T0245Z/ WALSH ND- 933 PM CDT TUE JUL 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALSH COUNTY IS CANCELLED... AT 933 PM CDT...THE SEVERE THUNDERSTORM IN SOUTHEASTERN WALSH COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4839 9758 4821 9752 4824 9717 4852 9718 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:50 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 19, 6:50 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 650 PM CDT TUE JUL 19 2005 .EARLY EVENING UPDATE... SPC PHONE CALL COORD....SVR WATCH SOON TO BE ISSUED FOR MAJORITY OF FCST AREA EXCEPT DVL AREA AND FAR SOUTHEASTERN ZONES. SFC BASED STORMS TRYING AND TRYING TO GET GOING ALONG FRONT JUST EAST OF BISMARCK WHERE SFC TEMPS REACHED NR 100F. MAIN PLAYER WILL BE INCREASE IN 850 MB JET WITH 40-50KT JET FROM FAR ERN SD INTO NCNTRL MN 03-06Z TIME FRAME WITH MUCH OF THE FCST AREA IN FAVORABLE LEFT QUAD FOR SVR HAILERS AND PSBL WIND. TOR THREAT SEEMS LOW AS LOW LEVEL SHEAR NOT TERRIBLY GREAT AS SFC WINDS S-SW AND SW WINDS AT 850 MB AND THUS WOULD EXPECT STORMS TO BE ROOTED NR 850 MB LAYER. && DTR ----------------------------------------------------------------- .PREVIOUS DISCUSSION... .SHORT...MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED ALONG A BIS TO HEI LINE...WITH AN INVERTED TROF EXTENDING ALONG A MOT-YBR LINE TO ANOTHER LOW IN N MB. WHEN COMPARING MODELS...GFS APPEARS TO HAVE INITIALIZED THE BEST...SO WILL LEAN TOWARDS IT FOR FORECAST. THE LOW AND ITS ASSOCIATED COLD FRONT MOVE THROUGH THE AREA OVERNIGHT. WITH STRONG WARM AIR ADVECTION AIDING THE PUSH OF MID 60S DEWPOINTS INTO THE AREA THIS AFTERNOON...THE 700MB CAP HAS INTENSIFIED OVER THE AREA AS WELL...WITH MODELS INDICATING THE +12 CELSIUS ISOTHERM INTO THE S HALF OF THE AREA BY 06Z. HOWEVER...THE 12Z UA ANALYSIS DID SHOW SOME HEIGHT FALLS AS WELL AS A 50+KT SPEED MAX AT 500MB MOVING TOWARDS THE AREA TODAY. THIS IN CONJUNCTION WITH A GOOD 850MB LOW LEVEL JET AND THE SURFACE FRONT IN VICINITY MAY BE ENOUGH TO BREAK THE CAP AROUND 03Z THIS EVENING...WHICH COULD RESULT IN EXPLOSIVE THUNDERSTORM DEVELOPMENT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREATS. THUS...HAVE LEFT IN THE CHANCE OF SEVERE THUNDERSTORMS FOR THE AREA THIS EVENING INTO WED MORNING. FOR WED THROUGH FRI...WEATHER PATTERN REMAINS ACTIVE WITH A PROGRESSION OF HIGH AND LOW PRESSURE SYSTEMS THROUGH THE AREA. HOWEVER...WITH THE NEXT CHANCE FOR THUNDERSTORMS HOLDING OFF UNTIL FRI NIGHT. EXPECT TEMPERATURES NEAR NORMAL. LONG TERM (SAT-TUE)...MODELS COMING INTO BETTER AGREEMENT ALTHOUGH MINOR TIMING DIFFERENCES REMAIN. ENSEMBLE MEANS SHOWING LESS SPREAD. AS PER PMDEPD...WILL FOLLOW GFS FOR DETAILS. LARGE RIDGE ACROSS THE S STATES WILL LOCATE JET STREAM/STORM TRACK NEAR INTERNATIONAL BORDER. FAST MOVING SYSTEMS WILL GIVE SLIGHT THUNDER CHANCES SAT AND MON. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL. && .AVIATION...MAIN AVIATION CONCERN OVERNIGHT WILL BE THUNDERSTORM POTENTIAL. EXPECT STORMS TO DEVELOP ACROSS EASTERN ND THIS EVENING AND PROPAGATE EAST OVERNIGHT. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/TG
Hazardous weather outlook, Jul 19, 6:29 AM CDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 629 AM CDT TUE JUL 19 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201120- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 629 AM CDT TUE JUL 19 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN EASTWARD ADVANCING COLD FRONT TONIGHT. STRONG INSTABILITY POOLING AHEAD OF THE FRONT WILL INDUCE THE THREAT FOR A FEW OF THE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THE SEVERE THREAT SHOULD SHIFT INTO MINNESOTA LATER TONIGHT AS THE FRONT CONTINUES TO ADVANCE EAST. WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE MAY INHIBIT OVERALL AREAL COVERAGE OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
In the hours before
Special weather statement, Jul 19, 7:00 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 700 PM CDT TUE JUL 19 2005 MNZ001>009-013>017-022>023-027>029-NDZ008-016-026>030- 038>039-049-052>054-200700- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN- EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-WILKIN MN- BARNES ND-CASS ND-GRAND FORKS ND-GRIGGS ND-NELSON ND-PEMBINA ND- RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-TRAILL ND- EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 647 IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREAS IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BELTRAMI LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES BECKER CLAY CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WILKIN IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES GRAND FORKS NELSON PEMBINA WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES BARNES CASS GRIGGS RANSOM RICHLAND SARGENT STEELE TRAILL INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FARGO...GRAFTON... GRAND FORKS...ROSEAU...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON. DTR
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.